Ohio, 2024

Lake-Effect Snow in Ohio, December 1 to 3, 2024

December 1 to 3, 2024 · NWS CLE · 4 events in 4 counties and zones

After a brief break in the lake effect during much of the day and into the night of November 30th, lake effect returned by early in the morning December 1st as winds shifted out of the west-northwest, directing lake effect bands back onshore across the primary snowbelt of far northeastern Ohio. Lake effect snow, heavy at times, continued through December 2nd before coming to an end that night.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$450,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

After a brief break in the lake effect during much of the day and into the night of November 30th, lake effect returned by early in the morning December 1st as winds shifted out of the west-northwest, directing lake effect bands back onshore across the primary snowbelt of far northeastern Ohio. Lake effect snow, heavy at times, continued through December 2nd before coming to an end that night. On top of the already significant impacts felt from the lake effect that occurred at the end of November, this additional snowfall prolonged snow removal and general recovery efforts, while also leading to additional damage caused by the weight of the snow on structures, with additional roof collapses reported as snow continued to add up the first days of December. Snow was particularly intense across Lake County during the day on December 1st, when snow rates of 2 inches per hour or higher occurred, crippling travel. A trained spotter in Concord reported an additional 22.4 inches of snow with this second portion of the prolonged lake effect event. Other select spotter reports include: 20.7 inches in Saybrook, 19.9 inches in Mentor, and 15 inches in Thompson. This pushed 5-day snowfall totals, including the first lake effect event that began on November 28th and some lingering activity through December 3rd, to up to 5 feet in extreme Northeast Ohio. Selected 5-day totals include: 63.2 inches in Saybrook. 50.5 inches in Geneva, 45 inches in North Madison, 34.1 inches in Concord, 33 inches in Thompson, and 29.2 inches in Mentor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 1, 12:44 AM EST, 1 hour 16 minutes earlier.

Area forecast discussion, Dec 1, 12:44 AM EST, 1 hour 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1244 AM EST Sun Dec 1 2024

.SYNOPSIS...
A surface trough will continue to impact the area into early next
week. A brief ridge tries to build northward across the Ohio
Valley Tuesday into Wednesday. Another low pressure will track
east across the Upper Great Lakes into Quebec by Thursday,
moving a cold front through the area Wednesday night.

&&

.NEAR TERM /THROUGH TODAY/...
9:30 PM Update...
The lake-effect snow band has begun its shift back to the
south. This trend will be monitored overnight, with moderate to
heavy snow starting along the Erie, PA lakeshore after 06 or 07Z
and along the Lake and Ashtabula County shores by sunrise.
Current snow amounts and timing looks reasonable. Cleaned up the
wording in the winter weather headlines to reflect the new
snowfall and impacts on top of what has already fallen. There
remains some uncertainty in Crawford County, PA with how far
south the band will reach Sunday. It may not get into northern
parts of the county until Sunday night, and this could change
snowfall totals there. Given the uncertainty, kept Crawford in a
Watch for one more cycle.

We want to again emphasize that areas along the lakeshore and
I-90 corridor from about Madison and Perry, Ohio to Erie and
North East, PA have received 25 to 45 inches of snow since
Thursday night. Recovery operations are ongoing in these areas,
so the additional 12 to 24+ inches early Sunday into Tuesday
will exacerbate the situation. Please do not venture into these
areas. Roads are likely to become impassable again, so
traveling in these areas will be extremely dangerous with the
risk of becoming stuck.

6:30 PM Update...

The overall thinking of the forecast has not changed. The
persistent lake-effect snow band is likely at its most offshore
position over the next 5 hours or so. The band currently
stretches from the NW basin of the lake to the Buffalo south
towns. This band should remain nearly stationary through about
05Z, occasionally clipping NE Erie County with light snow.
Otherwise, just flurries will continue over eastern Lake,
northern Ashtabula, and NW Erie Counties. After 05Z, the band
will begin to inch slowly back southward as the boundary layer
flow veers toward 260-270 degrees in response to a weak
shortwave and associated surface trough crossing the region.
This will start to bring the band back into more of northern
Erie County first, including the city of Erie, before affecting
northern portions of Ashtabula and Lake Counties toward
sunrise. Once this band reorients west-east late tonight and
Sunday, it should be very slow to move very far inland due to
renewed strengthening of the thermal lake aggregate trough near
the south shore. Adjusted PoPs this evening through Sunday night
to account for the latest projections on how the band might
move, and timed the slow movement between the RGEM and WRF-ARW
positioning since they have the best handle on the thermal
troughing and resultant strong low-level convergence. This will
unfortunately result in the potential for very heavy snowfall
once again along the I-90 corridor Sunday into Sunday night, but
this time more of Lake and eventually NE Cuyahoga County will
be affected as mean low-level flow becomes around 280 degrees by
Sunday evening combined with the low-level convergence. This
will also bring heavy snow into northern Geauga County by Sunday
evening, so the current warnings look reasonable for Sunday and
Sunday night.

Original Discussion...

After a record breaking lake effect snowfall event for Erie PA
and portions of the snowbelt of far NEOH and NWPA, we are in a
lull this afternoon as the main snow band has shift offshore
over Lake Erie. Some areas have seen some sunshine this
afternoon but temperatures have stayed below freezing all day.
The break with the heavy snowfall will be short because we are
expecting part 2 of this multi-day lake effect snow event to
start up again later tonight and continue for a couple more
days.

A large cyclonic flow continues over the Great Lakes region
with the center of this system south of James Bay Canada this
afternoon. This axis of this mid and upper level trough will
move towards southern and southeastern Quebec by Sunday night.
The low level flow has briefly become more west-southwesterly
this afternoon which has helped push the main lake effect snow
band and most of the lake effect snow showers just offshore of
NEOH and NWPA. There is a smaller secondary and less organized
lake effect snow band hugging the lakeshore areas of Lake and
Ashtabula Counties this afternoon. This secondary lake effect
band will continue through the evening.

The low level flow is expected to become more westerly tonight
into Sunday morning and the convergent for the main LES will
slowly come back southward closer to the lakeshore of NEOH and
NWPA. Another trough will swing through the eastern Great Lakes
on Sunday and the low level flow will eventually become west-
northwesterly by late in the day. We expected the main west to
east snow band will become more diffuse into multi bands given
the more northwesterly, 270 to 290 degrees flow late Sunday
through Sunday night. This will put more of primary Snowbelt and
portions of the secondary snowbelt into the potential for lake
effect snow late Sunday through Sunday night.

We have upgrade Geauga and Cuyahoga Counties to a Lake Effect
Snow Warning starting Sunday afternoon. For Cuyahoga County,
this Lake effect snow warning and the heaviest snowfall will be
mainly for the eastern half of the county. For the Cleveland
area and eastward, the potential for heavy lake effect snow will
increase after sunset Sunday evening through the night. We have
made no changes to the Winter Storm Watch for Crawford County
PA at this time due to some uncertainty. For expected snowfall
totals, amounts, and timing for each county in the headlines,
see the WSW text product or the graphics on our webpage.

Elsewhere outside of the impacted snowbelt region, we are
expected partly cloudy to mostly cloudy skies. There could be a
passing light snow shower or flurries from time to time but we
are not expecting any snowfall or winter weather impacts. High
temperatures will be in the upper 20s to low 30s Sunday.
Overnight low temps will in the upper teens and lower 20s.

&&

.SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/...
Active weather will continue for the short term period as lake
effect snow continues across the snowbelt underneath primarily
northwest flow aloft. Two areas of interest in particulary could
yield the highest snow amounts - the first being far eastern
Cuyahoga, southern Lake, and northern Geauga Counties, where surface
convergence could result in a stronger band producing localized
higher snow amounts. This could have significant impacts on the
Monday morning commute across the area. The second area of concern
is across Northwest Pennsylvania where northwest flow off of Lake
Huron may add additional low-level moisture, enhancing any existing
snow bands. There still remains some degree of uncertainty on the
intensity and general organization of the lake effect snow on Monday
given increasing boundary layer shear and shorter fetch.

By Monday night into Tuesday, a ridge will begin to build east
across the Midwest, though continued westerly flow aloft and a
chilly air mass overhead should maintain lake effect snow across
portions of far Northeast Ohio and Northwest Pennsylvania through
much of Tuesday. We will maintain the current headline end time of 7
AM Tuesday for this package, though can't rule out extensions into
Tuesday afternoon. Lake effect snow is expected to end late Tuesday
night as flow aloft shifts towards the southwest and pushes any
lingering snow north across Lake Erie.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
The active weather pattern will continue for the long term period as
another low pressure system digs southeast across the Great Lakes.
This system will likely bring a brief period of widespread light
snow across the region late Wednesday into Thursday. This system
will bring another cold air mass southward across the region towards
the end of the week and into the weekend, with low to moderate
probabilities (30 to 50%) that 850 mb temperatures could drop to
at least -14C. This cold air mass will be accompanied by
northwest flow which will result in additional lake effect snow
showers across the snowbelt and perhaps higher coverage across
the secondary snowbelt this time around.

Below average temperatures will persist for the long term period
with highs in the upper 20s to lower 30s. In addition, single digit
wind chills are likely to return during the overnight and early
morning hours.

&&

.AVIATION /06Z Sunday THROUGH Thursday/...
Widespread VFR conditions are expected to persist for all
terminals outside of the snowbelt. Winds through the period will
remain from the west-southwest at 5-10 knots with local gusts up
to 20 knots nearest to the lakeshore.

Periods of diminished conditions to LIFR visibilities due to
heavy snowfall remain possible at KERI through this TAF period
as well as the lake effect band that has impacted the terminals
shifts back south today into tonight. In addition, blowing snow
remains possible at KERI as wind gusts along the lakeshore
remain 20-25 knots from the west-southwest.

This lake effect band is expected to continue to sink south,
potentially impacting KCLE near the end of the period.
Confidence is high that there will be some snow showers at the
terminal, however the full extent of impact remains uncertain
with the positioning of the band. Opted to introduce snow
showers at 06Z Monday with ceilings lowering to MVFR heights.
Will have to monitor for any shifts in winds and potential
impacts to the terminal.

Outlook...Non-VFR likely in lake-effect snow bands through
Tuesday. The heaviest and most-persistent lake-effect snow in
our region is expected to impact the primary snowbelt in far
Northeast Ohio and Northwest Pennsylvania.

&&

.MARINE...
Rough marine conditions are expected to persist through at least mid-
next week for much of Lake Erie. Flow will primarily remain west to
northwest, 15 to 25 knots, through Tuesday, before becoming
southwest, 25 to 30 knots, on Wednesday. Will need to monitor trends
for potential Gale conditions behind a cold front Wednesday night
into Thursday as winds shift towards the northwest, around 30 knots.

The Low Water Advisory remains across the western basin as water
levels at Toledo hover around the critical mark of 2 inches above
low water datum. Have maintained the current end time of 10 PM this
evening as winds are expected to shift towards the west.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lake Effect Snow Warning from noon today to 7 AM EST Tuesday
     for OHZ011-013.
     Lake Effect Snow Warning until 7 AM EST Tuesday for OHZ012-014-
     089.
PA...Lake Effect Snow Warning until 7 AM EST Tuesday for PAZ001-002.
     Winter Storm Watch from noon EST today through Tuesday morning
     for PAZ003.
MARINE...Small Craft Advisory until 7 AM EST Wednesday for LEZ145>149.

&&

SYNOPSIS...Griffin
NEAR TERM...Garuckas/Griffin
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Campbell
MARINE...Kahn
Hazardous weather outlook, Nov 30, 2:04 PM EST, 11 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
204 PM EST Sat Nov 30 2024

LEZ061-145>149-165>169-OHZ003-006>010-017>023-027>033-036>038-047-
011915-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
204 PM EST Sat Nov 30 2024

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ012-014-089-011915-
Lake-Ashtabula Inland-Ashtabula Lakeshore-
204 PM EST Sat Nov 30 2024

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ142>144-162>164-011915-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
204 PM EST Sat Nov 30 2024

...LOW WATER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Low Water Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-013-011915-
Cuyahoga-Geauga-
204 PM EST Sat Nov 30 2024

...LAKE EFFECT SNOW WARNING IN EFFECT FROM NOON SUNDAY TO 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-002-011915-
Northern Erie-Southern Erie-
204 PM EST Sat Nov 30 2024

...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT UNTIL 7 AM EST
TUESDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ003-011915-
Crawford-
204 PM EST Sat Nov 30 2024

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
TUESDAY MORNING...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 30, 9:28 PM EST, 4 hours 32 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
928 PM EST Sat Nov 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Snow             4 S Wesleyville         42.08N  80.01W
11/30/2024  M2.0 inch        Erie               PA   Trained Spotter

            12-hour snowfall.

0715 PM     Snow             2 ESE Erie              42.11N  80.05W
11/30/2024  M5.0 inch        Erie               PA   Trained Spotter

            12-hour snowfall.

0830 PM     Snow             Northwest Harborcreek   42.15N  79.99W
11/30/2024  M2.0 inch        Erie               PA   Trained Spotter

            12-hour snowfall.

&&

Event Number CLE2400687
Event Number CLE2400688
Event Number CLE2400689

Sullivan
Local storm report, Nov 30, 9:38 PM EST, 4 hours 22 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
938 PM EST Sat Nov 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Snow             Erie Intl Airport       42.08N  80.18W
11/30/2024  M3.5 inch        Erie               PA   Trained Spotter

            24-hour snowfall.

&&

Event Number CLE2400690

Sullivan

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Ashtabula Lakeshore

When
December 1, 2:00 AM EST to December 3, 1:00 AM EST
Where
Ashtabula Lakeshore forecast zone
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

After a brief break in the lake effect during much of the day and into the night of November 30th, lake effect returned by early in the morning December 1st as winds shifted out of the west-northwest, directing lake effect bands back onshore across the primary snowbelt of far northeastern Ohio. Lake effect snow, heavy at times, continued through December 2nd before coming to an end that night. One last brief burst of accumulating snow occurred during the day of December 3rd, though these amounts did not reach heavy snow criteria. On top of the already significant impacts felt from the lake effect that occurred at the end of November, this additional snowfall prolonged snow removal and general recovery efforts, while also leading to additional damage caused by the weight of the snow on structures, with additional roof collapses reported as snow continued to add up the first days of December. A trained spotter in Saybrook reported 20.7 inches of additional snowfall during the window of heavy snow from December 1st into the 2nd. Other totals reported by spotters in this time period include 17 inches in Geneva and 14 inches in Ashtabula. This pushed 5-day snowfall totals, including the first lake effect event that began on November 28th and some lingering activity through December 3rd, to the following amounts: 63.2 inches in Saybrook, 50.5 inches in Geneva, 42.3 inches in Edgewood, and 40 inches in Ashtabula.

Lake-Effect Snow, Ashtabula

When
December 1, 2:00 AM EST to December 3, 1:00 AM EST
Where
Ashtabula forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.896, -80.759 (the zone’s center; the record gives no point)

After a brief break in the lake effect during much of the day and into the night of November 30th, lake effect returned by early in the morning December 1st as winds shifted out of the west-northwest, directing lake effect bands back onshore across the primary snowbelt of far northeastern Ohio. Lake effect snow, heavy at times, continued through December 2nd before coming to an end that night. One last brief burst of accumulating snow occurred during the day of December 3rd, though outside of a localized 6 inch amount in Monroe Township this additional snow did not reach heavy snow criteria. On top of the already significant impacts felt from the lake effect that occurred at the end of November, this additional snowfall prolonged snow removal and general recovery efforts, while also leading to additional damage caused by the weight of the snow on structures, with additional roof collapses reported as snow continued to add up the first days of December across northern portions of the county. A trained spotter in Jefferson reported 16.5 inches of additional snowfall during the window of heavy snow from December 1st into the 2nd. Other totals reported by spotters in this time period include 14.4 inches in Harpersfield Township and 11.4 inches in Monroe Township. This pushed 5-day snowfall totals, including the first lake effect event that began on November 28th and the lingering activity through December 3rd, to the following amounts: 45.2 inches in Monroe Township, 37.8 inches in Harpersfield Township, 37.5 inches in Jefferson, 34 inches in Sheffield Township, 26.3 inches in Austinburg Township, and 25 inches in Trumbull Township.

Lake-Effect Snow, Lake

When
December 1, 2:00 AM EST to December 3, 1:00 AM EST
Where
Lake forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.714, -81.245 (the zone’s center; the record gives no point)

After a brief break in the lake effect during much of the day and into the night of November 30th, lake effect returned by early in the morning December 1st as winds shifted out of the west-northwest, directing lake effect bands back onshore across the primary snowbelt of far northeastern Ohio. Lake effect snow, heavy at times, continued through December 2nd before coming to an end that night. One last brief burst of accumulating snow occurred during the day of December 3rd, though these amounts did not reach heavy snow criteria. On top of the already significant impacts felt from the lake effect that occurred at the end of November, this additional snowfall prolonged snow removal and general recovery efforts, while also leading to additional damage caused by the weight of the snow on structures, with additional roof collapses reported as snow continued to add up the first days of December. The heaviest snow occurred between the early morning and evening hours of December 1st, when snow rates exceeded 2 inches per hour within snow bands, leading to nearly impossible travel conditions. A trained spotter in Concord reported 22.4 inches of additional snowfall during the window of heavy snow from December 1st into the 2nd. Other totals reported by spotters in this time period include 19.9 inches in Mentor, 18.6 inches in Mentor-on-the-Lake, 18.4 inches in LeRoy Township, 16.3 inches in Madison Township, 15.3 inches in Kirtland, and 14.5 inches in Eastlake. A CoCoRaHS observer in Willoughby measured 18.6 inches of snow. This pushed 5-day snowfall totals, including the first lake effect event that began on November 28th and some lingering activity through December 3rd, to the following amounts: 45 inches in North Madison, 40 inches in LeRoy Township, 36.1 inches in Madison Township, 34.1 inches in Concord, 29.2 inches in Mentor, 27.8 inches in Perry Township, 25.4 inches in Mentor-on-the-Lake, 24 inches in Willoughby, and 20.8 inches in Kirtland.

Lake-Effect Snow, Geauga

When
December 1, 10:00 AM EST to December 3, 1:00 AM EST
Where
Geauga forecast zone
Reported by
CoCoRaHS
Coordinates
41.500, -81.179 (the zone’s center; the record gives no point)

After a brief break in the lake effect during much of the day and into the night of November 30th, lake effect returned during the morning hours of December 1st as winds shifted out of the west-northwest, directing lake effect bands back onshore across the primary snowbelt of far northeastern Ohio. Lake effect snow, heavy at times, continued through December 2nd before coming to an end that night. One last brief burst of accumulating snow occurred during the day of December 3rd, though these amounts did not reach heavy snow criteria. This heavy snow led to periods of reduced visibility and poor road conditions with accidents reported. A CoCoRaHS observer in Thompson Township reported 15 inches of snow with this event. Other select totals from trained spotters include 12.4 inches in Montville, 9.6 inches in Munson Township, and 8.1 inches in Chardon. This pushed 5-day snowfall totals, including the first lake effect event that began on November 28th and some lingering activity through December 3rd, to 33 inches in Thompson and 14.8 inches in Montville.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1260133, 1260134, 1260136, 1260137.